DENVER – The use of antitachycardia pacing was associated with increased mortality in a proprietary registry of patients with an implantable cardioverter defibrillator or cardiac resynchronization therapy defibrillator.
The finding from the ALTITUDE study of Boston Scientific’s Latitude remote electronic monitoring system is an early warning signal of a potentially serious issue in cardiac device programming, Dr. Leslie A. Saxon said at the annual meeting of the Heart Rhythm Society. The database encompasses 225,000 device recipients who have received 195,000 shocks recorded during 21 million device transmissions.
Antitachycardia pacing (ATP) is an essentially painless means of terminating ventricular tachycardia (VT) without resorting to an unpleasant "full-on" shock. Moreover, major randomized trials including MADIT-II and SCD-HeFT as well as ALTITUDE data have consistently shown that mortality risk following first use of shock therapy is two- to threefold higher in implantable cardioverter defibrillator (ICD) or cardiac resynchronization therapy defibrillator (CRT-D) recipients.
ATP detection programming has burgeoned since 2008, when devices with two-zone ATP detection became available. In 2006, roughly 60% of patients in the Latitude registry had ATP programming switched on. By 2011, virtually all patients had "ATP on," which has become the device industry’s out-of-the-box device setting.
ALTITUDE shows that nearly one-quarter of device recipients now receive ATP therapy during the first year after device implantation. Unexpectedly, however, shock rates have remained essentially stable during this period of first-year ATP therapy. Thus, ATP has not resulted in the anticipated meaningful reduction in shock rates, said Dr. Saxon, professor of medicine and chief of the division of cardiovascular medicine at the University of Southern California, Los Angeles.
Moreover, mortality risk during an average 3.5 years of follow-up was lowest in device recipients who received no therapy, greater in those with shock-only or ATP-only therapy, and worst in those who received ATP that accelerated VT; indeed, the mortality risk in that subgroup was threefold higher than in patients who received no device therapy, she said.
Further, device VT detection programming set to a rate of greater than 170 bpm was independently associated with a significant 8% improvement in survival compared with a setting of 170 bpm or less. Programming the VT detection to more than 170 bpm resulted in a significantly lower incidence of shock (7.6% vs.10.4%) and ATP therapy (13.9% vs. 22.4%).
ALTITUDE is not a randomized study, she noted. The decisions for particular programming settings aren’t known. Only limited information on clinical comorbidities is available. Thus, the study findings should be considered hypothesis generating and nondefinitive, although they are concerning.
"It’s unclear if the need for ATP or the ATP itself is a marker of increased risk. However – given the frequency of ATP and the mortality association found in this study – strategies to explore reducing ATP therapies seem justified," Dr. Saxon said. "We’ve put so much emphasis on device shocks, and here we are with a fourfold greater number of patients getting ATP, which is associated with a mortality risk similar to shock. There’s no reason not to explore withholding ATP treatment to try to further improve device outcomes."
Audience member Dr. James G. Porterfield of the University of Tennessee, Memphis, asked: "Do you have enough confidence in this data to start programming ATP off yet?"
"I do," she replied. "But I think it’s very important that we individualize therapy because I also have scores of patients who have symptomatic VT terminated with two-zone therapy."
The current practice in her cardiology group is to turn on ATP only in those patients who have documented VT, and to test the ATP to make sure it’s effective, added Dr. Saxon, who chairs the ALTITUDE study physician panel.
She reported receiving consultant fees from Boston Scientific, which operates the Latitude registry.